Missouri, 2016

Hail and Damaging Winds in Missouri, March 30, 2016

March 30, 2016 · NWS SGF · 13 events in 8 counties and zones

A dryline produced isolated severe thunderstorms with a few reports of large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A dryline produced isolated severe thunderstorms with a few reports of large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 30, 10:42 AM CST, 13 minutes earlier.

Area forecast discussion, Mar 30, 10:42 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1142 AM CDT WED MAR 30 2016

...Increasing Coverage of Storms this Afternoon...

.MESOSCALE DISCUSSION...
Issued at 1135 AM CDT Wed Mar 30 2016

Monitoring increasing convection from northeastern Oklahoma into
northern Arkansas in advance of upper level shortwave trackingnortheast
from the Red River Valley. Strong moisture advection and Most
Unstable Cape of 1000-2000 J/KG will support a continued increase
in coverage and intensity of showers and thunderstorms this
afternoon. Expect this afternoon's activity to be elevated in
nature with the primary severe weather risk being hail up to the
size of quarters.

Will also monitoring for the development of thunderstorms farther
west across Kansas in advance of approaching primary upper level
trough and surface dryline. Convection is expected to fire along
this dry line late this afternoon near the I-35 corridor in
eastern Kansas and then spread eastward into western Missouri this
evening. This activity will have the potential to produce all
modes of severe weather especially along and west of the I-49
corridor.

&&

.SHORT TERM...(Today and tonight)
Issued at 245 AM CDT Wed Mar 30 2016

The main concern for this time frame remains unchanged: Severe
weather potential.

Strong low pressure will shift east across Neb with a trailing
dryline reaching the Flint Hills region of KS by early evening
7pm/31-00z. The main concern will be how much convection will be
able to fire along the dryline late today and this evening while
moderate instability is in place.

Some modest moisture return at around 850mb is evident in
sfc observations and is in line with RAP progged soundings in the
near term. Moisture is advecting n-ne underneath and elevated
mixed layer/cap along with more extensive mid/upper level
moisture. Will still take some work to get precip going with sfc
dew points still in the low/mid 30s.

Subtle mid level impulses moving northeast from the southern
Plains will increase overall lift while deeper low level moisture
rapidly increases for the southwest this morning increasing
chances for elevated convection with mucapes reaching up to near
1500 j/kg. Can't rule out some hail with stronger updrafts given
good mid level lapse rates.

There will be a break, or at least a partial one, in the overall
coverage of showers during the mid afternoon. Attention then turns
to the dryline off to our west. A narrow corridor of moderate surface
based instability is expected to develop with uncapped mlcape
values of about 1500 j/kg by early evening (progged GFS KJLN
sounding). The temporal window for progged robust instability
(GFS) looks small late today and this evening but given the
strong vertical shear a large hail and tornado threat exists where
discreet convection can develop. The high res ARW and NMM are not
too bullish in moving the convection too far off the dryline
initially so it looks like the best chance for severe storms late
today and this evening will be over the western cwfa.

As the low continues off to the east, a cold front catches up to
the dryline and moves east through the cwfa overnight. Again, high
res models are not to bullish with convection as the front sweeps
through with more robust convection to our south limited
moisture/buoyancy over our area (as mentioned in SPC discussion).
Will need to watch trends closely as the weather evolves today.
The SPC day 1 looks good with a slightly higher probability of
tornadoes over the far western cwfa and a general 15% hail and
wind risk over most of the area. The hail risk will likely be more
tied to earlier elevated convection and then what every develops
near the dryline. The wind risk will be more late today and
tonight.

.LONG TERM...(Thursday through Tuesday)
Issued at 245 AM CDT Wed Mar 30 2016

A colder and dry air mass moves into the area behind the front
Thu. Frost headlines may be needed with the coldest night/early
morning looking to be Fri/Sat morning. A couple of
shortwaves moving through the upper level nw flow may produce
some clouds brief sprinkles over the northeast cwfa Fri.

A quick warming trend will occur this weekend. Another front is
expected to move south into/through the area Monday, but with
dry air expected to be in place, only modest rain chances are
expected at best. Cooler and dry weather is expected for day
7/Tue.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 625 AM CDT Wed Mar 30 2016

MVFR stratus is beginning to build into the area this morning, and
cloud cover will likely remain in place for much of the day today.
Scattered thunderstorms will be possible at times today, with the
best chances early this afternoon and again later this evening.
Occasional drops to IFR will be possible with thunderstorms today,
as well as strong and erratic winds.

A front should clear the area later tonight, bringing an eventual
return to VFR by the latter portions of the forecast period.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Foster
SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Boxell
Hazardous weather outlook, Mar 30, 4:40 AM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 AM CDT WED MAR 30 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
540 AM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

A FEW STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP BY LATE
MORNING THROUGH THE AFTERNOON. LARGE HAIL UP TO QUARTERS WILL BE
THE MAIN THREAT WITH THE FIRST ROUND OF MIDDAY AND AFTERNOON
STORMS.

ANOTHER ROUND OF SEVERE STORMS WILL DEVELOP NEAR AND AHEAD OF A
DRY LINE OVER SOUTHEAST KANSAS LATE THIS AFTERNOON AND EARLY THIS
EVENING. THESE STORMS WILL SHIFT EAST INTO PORTIONS OF WESTERN
MISSOURI DURING THE EVENING HOURS. LARGE HAIL UP TO HALF DOLLAR
SIZE...DAMAGING WIND GUSTS UP TO 60 MPH...AND ISOLATED TORNADOES
MAY BE POSSIBLE OVER SOUTHEAST KANSAS AND WESTERN MISSOURI. THE
OVERALL BEST CHANCES FOR SEVERE STORMS WILL BE IN COUNTIES ALONG
AND WEST OF INTERSTATE 49 WITH LESSER CHANCES TO THE EAST.

STORMS ARE EXPECTED TO TRANSITION INTO MORE OF A LINE OVER THE
EASTERN OZARKS ALONG A COLD FRONT AS INSTABILITY WEAKENS LATE
WEDNESDAY NIGHT WITH A DECREASING SEVERE STORM RISK.

GUSTY NON THUNDERSTORM WINDS WILL ALSO OCCUR TODAY WITH WINDS OF
30 TO 35 MPH POSSIBLE OVER SOUTHEAST KANSAS AND PARTS OF SOUTHWEST
MISSOURI.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A LIGHT FREEZE OR FROST MAY BE POSSIBLE BY THE END OF THE WEEK
WITH COLDER TEMPERATURES RETURNING. THE BEST CHANCES WILL BE
FRIDAY NIGHT AND EARLY SATURDAY MORNING.

AN ELEVATED FIRE DANGER WILL BE POSSIBLE AT TIMES DURING THE
DAYLIGHT HOURS FRIDAY THROUGH MONDAY WITH A DRY AIR MASS IN PLACE
AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...MAINLY FOR THE STORMS THAT ARE
EXPECTED TO OCCUR LATE THIS AFTERNOON AND THIS EVENING. SPOTTERS
AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR THE
EVOLVING WEATHER SITUATION TODAY.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Mar 30, 10:36 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1136 AM CDT WED MAR 30 2016

MOZ083-301700-
DENT MO-
1136 AM CDT WED MAR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DENT COUNTY UNTIL NOON
CDT...

AT 1135 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SALEM...MOVING NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
SALEM...                          STONE HILL...
GLADDEN...                        HOWES MILL...
SLIGO...                          BOSS...
DARIEN...                         HOWES...
TURTLE...                         BANGERT...

LAT...LON 3758 9117 3759 9131 3752 9131 3743 9150
      3758 9167 3779 9150 3779 9131 3771 9131
      3770 9130 3769 9115 3759 9116
TIME...MOT...LOC 1635Z 231DEG 45KT 3758 9147

GRIFFIN
Special weather statement, Mar 30, 10:38 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1138 AM CDT WED MAR 30 2016

MOZ098-301715-
SHANNON MO-
1138 AM CDT WED MAR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHANNON COUNTY UNTIL 1215
PM CDT...

AT 1138 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF SUMMERSVILLE...OR 12 MILES NORTHEAST OF MOUNTAIN
VIEW...MOVING NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
CURRENT RIVER STATE PARK...       EMINENCE...
SUMMERSVILLE...                   WEST EMINENCE...
PINE CREST...                     MIDRIDGE...
ALLEY SPRING...                   ROUND SPRING...

LAT...LON 3699 9166 3720 9166 3742 9143 3741 9118
      3732 9118 3731 9116 3726 9116 3725 9112
      3720 9112 3720 9109 3718 9109
TIME...MOT...LOC 1638Z 231DEG 51KT 3711 9154

GRIFFIN
Special weather statement, Mar 30, 10:43 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1143 AM CDT WED MAR 30 2016

MOZ082-092-301730-
WRIGHT MO-TEXAS MO-
1143 AM CDT WED MAR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WRIGHT AND NORTHERN TEXAS
COUNTIES UNTIL 1230 PM CDT...

AT 1143 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR NORWOOD...OR 8 MILES NORTHWEST OF MOUNTAIN GROVE...MOVING
NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
MOUNTAIN GROVE...                 HOUSTON...
MANSFIELD...                      DAWSON...
NORWOOD...                        HARTVILLE...
HUGGINS...                        HAZELTON...
BENDAVIS...                       BUCYRUS...
ROBY...                           SUCCESS...
MANES...                          GRAFF...
PRESCOTT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3715 9268 3759 9211 3742 9175 3706 9245
      3706 9248
TIME...MOT...LOC 1643Z 231DEG 50KT 3719 9241

GRIFFIN
Special weather statement, Mar 30, 10:52 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1152 AM CDT WED MAR 30 2016

MOZ066-077-078-301730-
BARTON MO-VERNON MO-CEDAR MO-
1152 AM CDT WED MAR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CEDAR...SOUTHEASTERN
VERNON AND EASTERN BARTON COUNTIES UNTIL 1230 PM CDT...

AT 1152 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR JASPER...OR NEAR LAMAR...MOVING NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
LAMAR...                          SHELDON...
MONTEVALLO...                     JERICO SPRINGS...
LAMAR HEIGHTS...                  IRWIN...
MILFORD...                        KENOMA...
OAKTON...                         BOSTON...
OLYMPIA...

LAT...LON 3777 9429 3775 9389 3758 9399 3758 9407
      3744 9408 3735 9413 3736 9445
TIME...MOT...LOC 1652Z 204DEG 33KT 3741 9431

GRIFFIN

The radar

The Springfield radar (KSGF), 83 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Barton

When
March 30, 10:55 AM CST
Where
Barton County, 0.69 mi S of Lamar
Measured
0.75 in hail
Reported by
Public
Coordinates
37.490, -94.280

Pea to penny size hail was reported.

Hail, Wright

When
March 30, 10:55 AM CST
Where
Wright County, 0.98 mi ENE of Dawson
Measured
1.25 in hail
Reported by
Public
Coordinates
37.254, -92.303

A picture of the hail was from social media.

Hail, Newton

When
March 30, 11:00 AM CST
Where
Newton County, 1.1 mi E of Granby
Measured
0.88 in hail
Reported by
Public
Coordinates
36.920, -94.250

Nickel size hail was reported near Granby. Video of the hail was on social media.

Hail, Pulaski

When
March 30, 11:58 AM CST
Where
Pulaski County, 2.14 mi NNW of Bloodland
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
37.710, -92.160

Hail, Pulaski

When
March 30, 12:00 PM CST
Where
Pulaski County, 2.14 mi NNW of Bloodland
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.710, -92.160

Lightning, Greene

When
March 30, 1:05 PM CST
Where
Greene County, 1.65 mi NNE of Mumford
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.201, -93.206

A lightning strike started a house fire on the east side of Springfield. The address was 4276 E Cherry Street. There was minor damage to the attic of the house.

Hail, Phelps

When
March 30, 1:28 PM CST
Where
Phelps County, 2.14 mi SSE of Rolla
Measured
0.88 in hail
Reported by
Public
Coordinates
37.920, -91.760

Hail, Laclede

When
March 30, 1:35 PM CST
Where
Laclede County, 1.1 mi E of Phillipsburg
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.550, -92.780

Thunderstorm Wind, Jasper

When
March 30, 8:43 PM CST
Where
Jasper County, 1.49 mi SSW of Oronogo
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.180, -94.490

Several power lines were blown down along Highway 43 east of Carl Junction.

Thunderstorm Wind, Jasper

When
March 30, 8:45 PM CST
Where
Jasper County, 1.38 mi N of Brooklyn Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.200, -94.400

A portion of a silo was blown down and partially blocked the intersection of Highway 96 and County Road 188.

Hail, Jasper

When
March 30, 8:52 PM CST
Where
Jasper County, 1.79 mi ENE of Alba
Measured
1 in hail
Reported by
Public
Coordinates
37.240, -94.400

Hail, Jasper

When
March 30, 9:39 PM CST
Where
Jasper County, 0.55 mi E of Joplin
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.080, -94.510

This report was at Mercy Hospital.

Hail, Newton

When
March 30, 9:55 PM CST
Where
Newton County, Diamond
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
37.000, -94.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617502, 617503, 617504, 617505, 617506, 617513, 617507, 617508, 617514, 617515, 617509, 617510, 617511.